Aspirin is a readily available over-the-counter medication used to relieve aches and pains, stop inflammation, and reduce fever. It has long been a staple of medicine cabinets and first aid kits. This non-steroidal anti-inflammatory drug (NSAID) is a salicylate that works in the body by blocking the formation of prostaglandin. Prostaglandin is a natural body chemical involved in pain and inflammation. Although aspirin is over-the-counter and easily obtained, it is still a medication that can cause damage if not used properly. Make sure you know when and how to use aspirin properly and pay attention to those times when aspirin use would be inappropriate or even dangerous.
11. If You Have a Bleeding Disorder
In addition to relieving pain and inflammation, aspirin also works as a blood thinner. This allows it to protect against heart attack and stroke by preventing blood clots in the blood vessels leading to the heart and brain. Patients who have a bleeding disorder are already at risk of extreme blood loss if they suffer a cut or injury. Taking aspirin in these cases would lead to additional thinning of the blood and could cause a person to bleed out more quickly than normal.
10. If You Have Peptic Ulcers
Peptic ulcers occur when stomach acid eats away at the lining of the stomach and the digestive tract. This results in open sores, causing stomach pain, heartburn, nausea, and bleeding. According to the Mayo Clinic, there are two primary causes of peptic ulcers. They are the bacteria Helicobacter pylori and regular use of NSAIDs like aspirin. If you already suffer from peptic ulcers, taking aspirin will worsen these painful sores. Additionally, it can increase the risk of bleeding due to aspirin’s effect on the blood’s ability to clot.
9. If You Take Medications That Interact with Aspirin
It is not uncommon for medications to interact with one another in ways that are harmful to the patient. Before taking aspirin, make sure that you are not taking any prescription or over-the-counter medications that will have interactions with this drug. Do not take aspirin along with any other NSAIDs such as ibuprofen, naproxen, or meloxicam. Aspirin should not be taken with any prescription blood thinners such as coumadin or warfarin, as this will increase the thinning of the blood. Aspirin may decrease the effectiveness of the blood pressure medication lisinopril, leading to decreased blood pressure control.
8. If You Will Be Drinking Alcohol
Alcohol and medications don’t mix well, and aspirin is no exception to this rule. Alcohol and aspirin both have negative effects on the lining of your stomach, and together this effect can be additive. Avoid taking aspirin when you will be drinking to prevent stomach upset, heartburn, or aggravation to stomach ulcers. The Food and Drug Administration warns that chronic, heavy alcohol use carries a risk of bleeding disorders for patients who take aspirin. Chronic, heavy alcohol use refers to consuming three or more alcoholic beverages each day.
7. If You Suffer from Asthma
Not everyone who has asthma needs to avoid aspirin, but some asthma patients may have a sensitivity to aspirin. The Partner’s Asthma Center reports that about 3-5% of asthma patients may find that aspirin causes their asthma to worsen or triggers an asthma attack. This may be due to the effects of aspirin on leukotrienes in the body. Leukotrienes are inflammatory agents that cause muscles in the bronchial tubes to contract, causing wheezing and breathing difficulties.Related: 10 Pain Medication Secrets Your Doctor May Not Tell You
6. If You Have a Kidney Disease
People suffering from chronic kidney disease may need to avoid aspirin due to the risk of bleeding. Additionally, NSAIDs like aspirin can decrease blood supply to the kidneys, which is dangerous for those already experiencing decreased kidney function. Aspirin used in appropriate doses for no longer than the recommended duration should not cause kidney damage. However, taking high doses of aspirin for an extended period of time can reduce kidney function and result in permanent damage called chronic interstitial nephritis.
5. If You Don’t Like to Follow Directions
If you don’t believe in reading labels and following directions on over-the-counter or prescription drugs, then aspirin probably isn’t a good choice for you. It may be tempting to think that if one dose is helpful, then a double dose would be twice as beneficial. Unfortunately, medications don’t work that way. Taking medications in high doses or more frequently than recommended can have serious consequences. Ingesting inappropriate amounts of aspirin can lead to excessive bleeding, liver damage, kidney damage, bleeding ulcers, or even death.
4. If You Are Allergic to Aspirin
It is not uncommon to have an allergy to aspirin. Patients who are allergic to aspirin are often allergic to other NSAIDs, like ibuprofen or naproxen, as well. Signs of an allergic reaction can include hives or itchy bumps, itchy skin, a runny nose, and irritated eyes. Serious signs of allergy or developing anaphylaxis are swelling of the lips or tongue, coughing or difficulty breathing, and wheezing. People with asthma, nasal polyps, or chronic sinus infections seem to be more likely than others to react to aspirin and other NSAIDs.Related: Are Expired Medications Safe to Use?
3. If You Are a Child
Aspirin is not recommended for use by children under the age of 12. Additionally, due to the risk of Reye’s syndrome, aspirin should not be given to children or teenagers who have chickenpox or the flu. While it is still unknown how aspirin use causes Reye’s syndrome, the incidence of this syndrome has decreased since the use of aspirin in children has been discontinued. Ibuprofen or acetaminophen are the preferred analgesics for children.
2. If You Haven’t Informed Your Doctor
When talking with your health provider, be sure to list all the medications you take, including over-the-counter medications and health supplements. If your doctor is aware that you are taking aspirin, he can tailor your prescription medications to make sure there are no drug interactions. Additionally, it is important to let your physician know if you are suffering from aches and pains beyond what she is treating you for. Rather than self-medicating, discuss these issues with your healthcare provider. You just might find out that there is an alternative that may be more beneficial for you.
1. If You Are Taking Cold Medications
Be aware that if you are taking multi-symptom cough and cold medications, you may be doubling up on some of the ingredients. Before you reach for the aspirin, check the labels on your over-the-counter cold remedies. If the label lists ingredients like aspirin, ibuprofen, acetaminophen, or naproxen, then do not take an extra dose of aspirin as well. Doubling up on NSAIDs can cause stomach upset, ulcers, and bleeding.Related: 15 Medications You Should Never Combine with Alcohol